ZocdocAnswersLately I've been having bad rashes on my arms, what could this be from?

Question

Lately I've been having bad rashes on my arms, what could this be from?

I am 18 years old and am a recovering drug addict. I've been clean for 35 days now and everyday my hands get dryer and my arms get itchier and itchier, i have this really bad temptaion to scratch but then they just get even more red. when i put lotion on it it sooths for a few minutes and then just gets worse, i take sleeping medicine at night called serequil and morning medication for adhd called vyvance

Answer

There are both serious and not so serious causes of rashes like the ones you are describing. I think the first step is to sort out whether the rash is serious, and your primary care doctor can help you do this. In particular I am concerned about your history of drug abuse and I particularly want to know if you have ever engaged in injection drug use. This is because injection drug use puts you at much higher risk of infection with hepatitis C and HIV among other things, both of which can be associated with severe skin rashes. Therefore, I highly recommended getting checked out for these if you have this history. In the absence of a serious medical problem, then it is likely that you are just dealing with a bad case of eczema, which is a very common cause of skin inflammation, redness, itching, and cracking. The mainstay of treating eczema is moisturize your skin very well. It is best to use a thick, greasy moisturizer such as a petroleum jelly product. You also need to avoid scratching, and an over the counter steroid cream might help. I suggest seeing your primary care doctor to help you sort all this out.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.